Common Side Effects of Contraceptive Pills

Patient: Hi, I am taking Trinessa, and have had no problems. I have regular periods and they are always on time. I am going to the beach next month with my boyfriend who will be home on leave from iraq. I wanted to skip my period so I dont have to worry about it with a swimsuit. I tried skipping it this month to get ready for next month and it worked. NO period, but now this week I have been spotting and having slight bleeding for 5 days. Is it even possible to skip my period? How long should I expect this spotting to continue? Is there anything I need to do to get back on track? Thank you so much for your time!




Doctor: Breakthrough bleeding is a common side effect of contraceptive pills. Actually, I’m a bit confused with your question. W What did you mean with “tried to skip a period”? What did you do exactly? As far as I know, most pharmaceutical companies recommend that when 2-3 pills are missed, a new pack should be started (it differs for each company so try checking the package insert). However, this is not recommended for recreational purposes (because you want to skip a period). The spotting may continue for 2 more days. If you want to get back on track, finish the pack you are on right now then continue with another pack. May I just remind you that for contraceptive pills to have maximum effectiveness, its perfect use should be emphasized. This means that it should be taken at the same time everyday (e.g. 9:00 PM everyday). I hope this helps.


Ask The Doctor
Dr. Suneel Sharman M.D.

Dr. Suneel Sharman M.D.

Dr. Suneel Sharman completed his residency in Family Medicine at the University of Toronto. He currently operates Infinity Health Centre, a walk-in-clinic in downtown Toronto.

View all posts